Is This Tear Trough Swelling Normal?

I had 1.5cc's of radiesse injected under each eye 50 hrs ago. Instead of getting a dental block, I opted for the lidocaine to be mixed in with the filler. I am not sure if the doctor has ever done filler this way and I'm suspicious that he added too much lidocaine to the filler and as a result, cause the swelling/stretching. He said that the swelling was due to the sheer volume of the lidocaine and the shot was 70% lidocaine. How long will lidocaine take to fully dissolve?

Doctor Answers (12)

Swelling from Radiesse under the Eyes?

+3

Hi Bremerton.  Unfortunately, your physician does not seem to be experienced with this procedure.  There are very few practitioners that inject Radiesse under the eyes, none that we know of that mix Lidocaine in the way that you mentioned.

Although we would also suggest that you visit your injector for direction on aftercare, we also would suggest you get a second opinion about how to proceed.  Your outcome is not normal.  Hopefully the swelling is just a hematoma, but we are concerned about the volume that was injected.  This area usually does not require a large volume of product.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Is this kind of swelling normal with 1.5 cc of Radiesse mixed with lidocaine?

+2
The treatment you received is highly unusual. Radiesse is a thick material suitable for deep injection in areas where the skin is thicker. It is not appropriate for the eyelids and certainly not 1.5 cc. The lidocaine is already absorbed and it is not what is causing the problem. I think you should see an experienced plastic surgeon to follow you. If what you are saying is accurate it is possible that you might have to have some of that Radiesse removed surgically. I hope everything goes well for you. Everything is possible. I wish you best of lock.

Farhad Rafizadeh, MD
Morristown Plastic Surgeon
5.0 out of 5 stars 19 reviews

Eyelid swelling after filler injection

+1

Your degree of swelling is most concerning, and certainly not the norm.  We all have seen some patients react to treatments with intense amounts of swelling, and then end up being just fine.  But this certainly deserves an office visit and close monitoring at the least.  Keep in mind you could have a serious infection or allergic reaction to either the filler (are you sure it was radiesse, and not restylane?), or to the lidocaine.  Make sure you see your doctor before the weekend.

Yoash R. Enzer, MD

Yoash R. Enzer, MD, FACS
Providence Oculoplastic Surgeon
4.0 out of 5 stars 4 reviews

You might also like...

Cheek Implants, Cheek Augmentaion, Cheek Enhancement, Cheek Fillers, Perlane, Radiesse, Chin Implant, Neck Lift

+1

Radiesse is a thick filler that is injected in the fatty tissue layer and typically to thick for the thin skin of the lower eyelids.  Radiesse will eventually dissolve but it could take up to 1 year.  There appears to be considerable swelling under the eyes and you may wish to consult an eye doctor in the immediate future.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

When you inject Restylane in the tear trough you can get swelling

+1

When you inject Restylane in the tear trough you can get swelling. Restylane absorbs water so it’s normal to get some swelling regardless. If there’s a lot of lidocaine mixed with the Restylane, it gets absorbed in 48 hours which will make a difference in the swelling. Swelling can even last up to a couple of months around the eye area.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

Tear Trough injections with filler

+1

your doctor probably wanted to use a more dilute Radiesse as it is too thick to use for many patients near the eyelid. Your doctor may get fabulous results with this off-label technique, but it is not standard. 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Please see your doctor or another board certified injector

+1
As Dr.Lupo stated your experience is not normal regarding either the amount or location of the injection. You need close follow up and examination for possible hematoma.

Kamran Khoobehi, MD
New Orleans Plastic Surgeon
5.0 out of 5 stars 51 reviews

Tear trough swelling after Radiesse injections

+1

Radiesse is not recommended to tear trough injections.  There is a higher risk of nodule formation. The only filler I use in the tear troughs is Restylane, but there are others that can be used.

To answer your question, some swelling is expected after filler injections in the tear trough. The amount of swelling you have seems really excessive.  In fact in some photos it looks like there is a hematoma underneath.

Ice the area for five minutes every hour for the next two-three days.  Make sure to put a cloth or paper towel between the ice and your eyelids so that you don't get an ice burn.  That should help the swelling go down.

If the swelling continues expanding, you need it looked at as soon as possible by an ophthalmologist or oculoplastic surgeon. 

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

No this is not normal!!

+1

First, being injected with 1.5cc into the tear troughs shows this is not an experienced injector. It is normal and FDA approved to mix lidocaine with the Radiesse, but if you had 1.5cc of Radiesse and the total volume was 70% lidocaine, you had way too much lidocaine mixed with the product. The usual amount injected into the tear troughs with Radiesse is 0.2-0.4cc since this filler cannot be reversed or dissolved. It is therefore, usually injected more conservatively by every doctor who knows what they are doing. It also appears that you were injected too superficially into the skin or that you have a hematoma. I never do blocks for this area because the tiny lidocaine we mix, plus the fact that it is not a painful area means blocks are not needed. Please go to an oculoplastic surgeon in case you need surgery to help you.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Tear trough

+1

You must be seen NOW.

It is either Hematoma that need evacuation immediately in the operating room.

or it is infection also need to be opened in the operating room

Samir Shureih, MD
Baltimore Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.